Camphor ‘could cause seizures in children’

Camphor ‘could cause seizures in children’

A new study has implicated camphor as one of the causes of young children experiencing seizures.

Research by Yeshiva University’s Albert Einstein College of Medicine has found that the presence of products containing this substance can be a common cause of this type of episode.

The study, which is published Pediatrics, states that children are particularly vulnerable to the toxic effects of the substance, as it can be easily absorbed through the skin and mucous membranes.

Dr Hnin Khine, study leader and associate professor of clinical paediatrics at Einstein and Children’s Hospital at Montefiore, the University Hospital and Academic Medical Center for Einstein, suggests that the presence of the substance is often neglected.

She states: “We believe that steps are needed to educate the communities about the hazards of using camphor-containing products and to stop them from being illegally sold.”

In other news, the government has announced that it is redrawing growth charts for children to take into account the differences between bottle and breast-fed infants.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>